Are you to blame for my nervous breakdown? There is certainly enough medical research out there that proves an increased rate of depression among people with thyroid problems or who have had a thyroidectomy. And I definitely met enough people in the psychiatric hospital with thyroid problems to prove this theory true.
So are you to blame? Was it the twenty months of ever-increasing Synthroid doses? Going on and off Cytomel? Two rounds of Thyrogen? The RAI treatment? How about the weight gain you caused in your absence? The lack of energy? The fatigue? The increased anxiety? Did you do all of this to me?
I certainly know enough people who said I’ve gone crazy since you left. Hell, even my ex-husband blames you. The last thing he said to me as I checked myself into the psychiatric hospital was, “Chris, you know this is not your fault. We’ve both done enough research on thyroid cancer to know that a thyroidectomy can lead to major depression.”
I’ve said it before, and I’ll say it again, I had everything going for me before you up and got sick on me. You may have left a wake of mental fog, but I still clearly remember what it was like to be happy. Why couldn’t you take that memory with you instead of torturing me with it?
Or is my weakened mental state my fault? My social worker is convinced this happened because of a lack of belief in a higher power. She believes that having a religious experience will make it all better. Isn’t that laughable, thyroid? She has no clue what living without natural T-3 and T-4 does to the body and the mind.
I’m struggling for answers, thyroid. I’m looking for a cure. I’m trying to find a path back to the happiness I had when you and I were a team. Is there life after a thyroidectomy? Thanks to you, I am forced to twelve-step my way back into the warm glow of life instead of the cold, dark rain you left me.
Why have you forsaken me, thyroid?
Tags: fatigue, Forsaken, increased anxiety, lack of energy, RAI treatments, thyrogen shots, thyroid cancer, thyroid cancer letters, thyroid cancer patient, thyroid cancer side-effects, thyroid cancer support, thyroid medication, weight gain, Written by Chris P